Alert archive / Idaho / Special Weather Statements in 2019

Special Weather Statement, NWS Pocatello, ID

August 1, 2019Bear Lake County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 1, 2019, 6:08 PM MDT for Bear Lake County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 6:08 PM MDT (00:08 UTC)
Expired
Aug 1, 2019, 7:00 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 134 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS85 KPIH 020008
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
608 PM MDT Thu Aug 1 2019
 
IDZ060-061-020100-
Bear Lake Valley ID-Bear River Range ID-
608 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHEASTERN BEAR LAKE COUNTIES UNTIL 700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Bear Lake Idaho Portion, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles and Fish Haven. 

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught 
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11109 4200 11144 4206 11152 4221 11137
      4208 11105 4204 11105
TIME...MOT...LOC 0007Z 306DEG 10KT 4210 11137 

$$

Valle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:05 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 2:05 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT Thu Aug 1 2019

.DISCUSSION...Convection has started to redevelop again this
afternoon, with initial development over the central mountains and
to the southwest over Nevada. This is in line with several of the
recent high-res runs. Next several hours should see significant
strengthening of the convection as well as activity shifting east
and spreading. Outflow gusts generally expected to stay sub-severe
but would not be surprised to see a cell or two overachieve.
Precipitable water values approach or exceed an inch across most
areas so brief heavy downpours expected as well. Activity
diminishes after sunset but expect redevelopment on Friday.
Central mountains most favorable with shortwave feature driving
north through Oregon/Washington, along with favorable jet
dynamics. Moisture availability is a little less tomorrow, which
should favor potential for wind gusts. This shortwave helps to
flatten ridge slightly with flow aloft shifting towards the
southwest, and ushering a slightly drier air mass into the region.
Thus expect Saturday to be dry with a nudge upward slightly in
temperature. Four-corners high rebuilds Sunday and beyond, with
moisture returning to the region for at least isolated
thunderstorm potential over higher elevation regions each day.
DMH

&&

.AVIATION...Convection has fired across the region early this
afternoon, beginning over higher terrain regions in the central
mountains and southern highlands. Have maintained VCTS at all
terminals, with -TSRA for selected terminals where best chances
are expected. Activity expected to diminish after sunset.
Redevelopment forecast for Friday afternoon, and KSUN should be
the closest terminal. Expect VFR conditions outside thunderstorm
influence. DMH

&&

.FIRE WEATHER...Ample moisture combined with multiple disturbances
rotating through SE Idaho embedded within an energetic southwest
flow will promote shower and thunderstorm development, with the
biggest days being this afternoon/evening and tomorrow afternoon and
evening, and we'll discuss each day below. For today, moisture
quality is fairly rich, and we have high confidence in scattered
thunderstorms from mid-afternoon through early evening across the
Central Mountains (475,476,422) in particular, and this is where a
Red Flag Warning is in effect. Elsewhere, isolated to scattered
activity is expected, with the best chance for scattered activity
across higher terrain areas south/east of the I-15 corridor. Any
activity has the potential to produce gusty outflow winds, heavy
rainfall and frequent lightning. Some hail can't be ruled out
either. For tomorrow, another disturbance will rotate through the
region, and the best chance for scattered thunderstorms will be more
restricted to the Central Mountains. We have enough confidence in
scattered coverage to issue a Red Flag Warning, which will be in
effect from 12PM through 9PM Saturday for zones 475 and 476.
Scattered thunderstorms are possible across 422, but confidence is
lower. Isolated thunderstorms are expected across the remainder of
SE Idaho as well, but coverage should remain more isolated.
Thunderstorm activity is expected to be much less for the Sunday
through Wednesday timeframe, with isoalted activity possible each
day, best chance will be over high terrain areas. The best day to
see the combination of critically low RH and critically high winds
is Monday across the Arco Desert, and we'll continue to monitor this
for any future headlines. Otherwise, hot, above average temperatures
should continue through next week. AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ422-476.

&&

In the hours before

Special weather statement, Aug 1, 5:25 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
525 PM MDT Thu Aug 1 2019

IDZ054-020015-
Lower Snake River Plain ID-
525 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 615 PM
MDT...

At 525 PM MDT, Doppler radar was tracking a gusty thunderstorm
outflow winds near American Falls Reservoir, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
American Falls Reservoir, Aberdeen, Springfield, Pingree and
Sterling.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4285 11277 4305 11295 4320 11264 4309 11240
TIME...MOT...LOC 2325Z 232DEG 22KT 4297 11276

Valle
Special weather statement, Aug 1, 5:27 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
527 PM MDT Thu Aug 1 2019

IDZ066-020015-
Centennial Mountains/Island Park ID-
527 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
615 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ponds Lodge or 16 miles south of Henrys Lake, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Island Park Village, Shotgun Village, Ponds Lodge, Macks Inn, Last
Chance, Island Park Reservoir, Big Springs and Harriman State Park.

LAT...LON 4424 11161 4454 11152 4454 11146 4455 11147
      4456 11149 4456 11148 4455 11117 4453 11113
      4452 11114 4450 11113 4449 11109 4420 11109
TIME...MOT...LOC 2327Z 270DEG 20KT 4441 11142

Valle
Special weather statement, Aug 1, 5:48 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
548 PM MDT Thu Aug 1 2019

IDZ052-053-063>065-020030-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
548 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON...SOUTH
CENTRAL FREMONT...SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE
AND MADISON COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a gusty thunderstorm
outflow winds near Plano or 7 miles northwest of Lorenzo, moving
south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Idaho Falls, Rexburg, Rigby, Lorenzo, Ririe Reservoir, Sugar
City, Ucon, Menan, Teton, Ririe, Roberts, Lewisville, Archer, Plano,
Sage Junction, Newdale, Osgood, Thornton and Heise.

LAT...LON 4349 11225 4380 11239 4396 11158 4363 11138
TIME...MOT...LOC 2348Z 342DEG 17KT 4383 11194

Valle
Local storm report, Aug 1, 5:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
549 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     8 NNW ATOMIC CITY       43.55N 112.87W
08/01/2019  M55 MPH          BUTTE              ID   MESONET

            MESONET STATION PBF - INL CRITICAL
            INFRASTRUCTURE COMPLEX.

&&

KSMITH
Local storm report, Aug 1, 5:59 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
559 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     1 S MICHAUD             42.92N 112.57W
08/01/2019  M53 MPH          POWER              ID   ASOS

            POCATELLO REGIONAL AIRPORT. THUNDERSTORM
            OUTFLOW WINDS.

&&

KSMITH
Special weather statement, Aug 1, 6:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
608 PM MDT Thu Aug 1 2019

IDZ060-061-020100-
Bear Lake Valley ID-Bear River Range ID-
608 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHEASTERN BEAR LAKE COUNTIES UNTIL 700 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Bear Lake Idaho Portion, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles and Fish Haven.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11109 4200 11144 4206 11152 4221 11137
      4208 11105 4204 11105
TIME...MOT...LOC 0007Z 306DEG 10KT 4210 11137

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:12 PM MDTSpecial Weather StatementPIH48 min

Nearby

Special Weather Statements in Idaho, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.